Seroquel, Prozac & Unable to Cry
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Seroquel, Prozac & Unable to Cry


Ever since I started taking Seroquel I have been unable to cry.  My dr. states this has been noted in people who take Prozac (which I do).  I took Prozac before and never had this problem, it started after taking Seroquel.  She states it can't be from the Seroquel.  Have you ever heard of this problem with Seroquel?  It just feels weird to be in sad/happy situations at which I was emotional before, and it's like my body forgets how to cry???????????
 

Dear Renee -- 
Well, your doctor is right, this is a well-known effect of Prozac in some people. On the other hand, you're saying it didn't happen before Seroquel and clearly is happening after that was added, so unless we regard you as inaccurate in your perception or memory, we'd have to admit that, well, in at least one person -- namely you -- Seroquel plus Prozac is capable of causing this problem also. Then the question arises, obviously, as to whether you'd have this same effect from Seroquel alone, which at this point you don't know yet. So if your agenda, with your doctor, included trying to taper off Prozac (you wouldn't do that without talking with your doctor, of course, now would you), then you'll have a built-in opportunity to see whether it's the combo' or just Seroquel that does this. 

If that's not on your agenda, then you'll have to decide, again with your doctor, whether this side effect is worth the benefits Seroquel is providing you, or not -- compared to Prozac alone (along with whatever else you were taking or doing for your symptoms before Seroquel), and compared with some estimate of likelihood of benefiting from some new combination or medication you could proceed on to. It's a tricky bit of calculating, really, although we do it, without being all that systematic about it perhaps, all the time. Good luck figuring that out.

Oh, I should mention: your experience probably proves the adage "any medication can do anything to anybody", as I tell my patients sometimes. I've not seen Seroquel alone cause the no-crying thing to the point where a patient was telling me about it, and concerned about it, so indeed I'd presume for now that it might indeed be the combination. 

Dr. Phelps


Published November, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?